It’s been interesting around here! The Orthopedist gave me a prescription for Flexeril and Voltaren Gel for my cervical disk flareup. I immediately started on the Flexeril, which is a muscle relaxer I’ve taken many times before. But I had to wait a week before my insurance company would authorize the Voltaren Gel. Since I ended up in the ER several years ago after taking steroids, and my GERD makes pain meds a poor choice, this cream that would be applied to the back of my neck and across my shoulders seemed a reasonable choice for me.
Two days after starting the gel, I woke up yesterday with my lips and lower face swollen so much I looked like a duck!! I put in a call to my Orthopedist and obviously stopped taking the Flexeril and Voltaren Gel. I debated on taking some Benadryl while I waited for a call back, but decided adding more meds before I had professional advice might not be a good idea.
When I finally did hear from the doctor’s office, his PA told me to go to the ER, which we did.
I was told that I had Angioedema, and he agreed with me that it was probably the Voltaren Gel that had caused the swelling. Angioedema is swelling under the skin, rather than hives, which makes welts on the skin, and it is an allergic reaction. So, I ended up with a steroid shot after all. He also told me to go back on the Flexeril, take Benadryl, and he prescribed a Medpak – MORE steroids LOL!
I’m still swollen today, but my lips are not as tight as they were yesterday. And surprise, surprise – I slept, thanks to the Benadryl.